Virginia, 2015

Flash Flood in Virginia, June 1 to 2, 2015

June 1 to 2, 2015 · NWS LWX · 1 event in 1 county or zone

A cold front slowly approached and moved south through the Mid Atlantic late in the day. Ahead of the front, southerly flow ushered in a warm and moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front slowly approached and moved south through the Mid Atlantic late in the day. Ahead of the front, southerly flow ushered in a warm and moist air mass. Numerous showers and thunderstorms with embedded strong to severe storms formed to the southwest and progressed to the northeast prior to the cold frontal passage. This activity produced copious amounts rain and led to flash flooding across the Central Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 8:42 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 1, 8:42 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 PM EDT MON JUN 1 2015

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PASS THROUGH THE AREA TONIGHT THROUGH
TUESDAY. THE BOUNDARY WILL STALL TO THE SOUTH DURING THE MIDDLE
PORTION OF THE WEEK BEFORE DIMINISHING LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
BROAD SFC LOW PRESSURE IS LOCATED OVER THE MID-ATLANTIC THIS
EVENING...WITH A STALLED FRONT WHICH EXTENDS ALONG THE MASON-DIXON
LINE THEN SOUTHWARD ALONG THE APPALACHIANS. DEW POINTS HAVE
DROPPED INTO THE 50S NEAR CUMBERLAND. A MESOLOW CAN BE SEEN IN
RADAR OVER N-CENTRAL MD. A CLOSED UPPER LOW IS LOCATED OVER TN
WITH DEEP SW FLOW AHEAD OF IT...PARALLEL TO THE FRONT.

SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS EXIST AROUND THE
REGION. THE NORTHERN ONE NEAR BALTIMORE HAS UNDERGONE
STRATIFICATION...BUT THE ONES TOWARD CENTRAL VA STILL CONTAIN
NOTABLE CONVECTIVE CHARACTERISTICS WHERE SOME INSTBY STILL EXISTS.
EXCEPT FOR AN ISOLATED STRONGER CORE...THE BIGGEST CONCERN WILL BE
HEAVY RAIN AND FLOODING FOR THE REMAINDER OF THE NIGHT. AFTER
THE CLUSTER FROM CENTRAL VA MOVES ACROSS THE AREA...THERE MAY BE A
BIT OF A DOWNTURN IN ACTIVITY. HOWEVER WITH THE STALLED FRONT AND
BROAD OVERRUNNING EXPECT THERE TO BE THE POTENTIAL FOR SHOWERS
THROUGHOUT THE NIGHT. WE MAY BE ABLE TO EVENTUALLY TRIM OUT SOME
OF THE WESTERN COUNTIES IN THE FLASH FLOOD WATCH AS THE HEAVIEST
RAIN IS ALIGNING TO THE EAST. SOME FOG WILL LIKELY DEVELOP
OVERNIGHT AS WELL IN THE MOIST LOW LEVEL AIRMASS. THE SLIGHTLY
COOLER/DRIER AIR IS EXPECTED TO MAKE SOME INROADS TONIGHT...BUT A
LITTLE UNCERTAIN HOW FAR.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT WILL CONTINUE TO DROP SOUTH TUESDAY EVENTUALLY
PASSING THROUGH THE CENTRAL SHENANDOAH VALLEY DURING THE AFTERNOON
HOURS OF TUESDAY. A POTENT UPPER-LEVEL LOW WILL CONTINUE TO SPIN
OVER THE TENNESSEE VALLEY. THE SOUTHWEST FLOW ALOFT WILL OVERRUN
COOLER AIR FROM THE NORTHERLY FLOW BEHIND THE FRONT...RESULTING IN
PLENTY OF CLOUDS ALONG WITH SHOWERS. THE BEST CHANCE FOR SHOWERS
WILL BE ACROSS CENTRAL AND SOUTHERN AREAS...CLOSER TO THE
BOUNDARY. LOCALLY HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE CENTRAL SHENANDOAH VALLEY PERHAPS INTO EXTREME SOUTHERN
MARYLAND WHERE THERE MAY BE MORE INSTABILITY.

MAX TEMPERATURES TUESDAY WILL BE MUCH COOLER AND WELL BELOW CLIMO
DUE TO THE NORTHERLY FLOW BEHIND THE FRONT ALONG WITH PLENTY OF
CLOUDS. MAX TEMPS ARE FORECAST TO RANGE FROM THE MIDDLE 60S NEAR
THE MASON-DIXON LINE TO THE UPPER 60S/LOWER 70S NEAR WASHINGTON
AND BALTIMORE TO THE MID AND UPPER 70S IN THE CENTRAL SHENANDOAH
VALLEY.

THE BOUNDARY WILL STALL OUT TO THE SOUTH FOR TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT WHILE THE UPPER-LEVEL LOW CONTINUES TO SPIN OVER
THE TENNESSEE VALLEY. PLENTY OF CLOUDS ALONG WITH UNUSUALLY COOL
CONDITIONS ARE EXPECTED FOR THIS TIME OF YEAR. RAIN IS LIKELY
DURING THIS TIME. THE HIGHEST CONFIDENCE FOR RAIN WILL BE ACROSS
CENTRAL AND SOUTHERN AREAS...BUT THE LATEST GUIDANCE HAS TRENDED
FARTHER NORTH INTO NORTHERN AREAS AS WELL. TRENDED THE FORECAST
THIS WAY...BUT THAT TREND MAY HAVE TO CONTINUE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A CUT-OFF MIDDLE AND UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY
WORK EASTWARD ACROSS THE TENNESSEE VALLEY AND MID ATLANTIC REGION
THURSDAY THROUGH FRIDAY. EXPECT THE CHANCE FOR SHOWERS AND AN
ISOLATED THUNDERSTORM IN SPOTS WITH RESPECT TO THE MID AND UPPER
LEVEL LOW WITH THE BETTER CHANCE ON THURSDAY. RAIN COVERAGE AND
INTENSITY SHOULD DIMINISH THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A
WEAK SURFACE AREA OF HIGH PRESSURE BUILDS IN FROM THE WEST.

THE NEXT UPPER LEVEL LOW PRESSURE SYSTEM WILL ARRIVE LATE SATURDAY
INTO SUNDAY...POSSIBLY SLOWING DOWN IN ITS EASTWARD PROGRESSION LATE
SUNDAY INTO SUNDAY NIGHT. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS AHEAD OF THE SYSTEM EACH PERIOD. AN ASSOCIATED COLD
FRONT WILL STALL MONDAY...ALLOWING FOR ADDITIONAL SHOWERS TO DEVELOP
IN THE REGION.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
WAVES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA THROUGH TONIGHT. THE GREATEST IMPACTS WILL BE THROUGH 06Z
GIVE OR TAKE A COUPLE HOURS...WITH LESS INTENSE SHOWERS EXPECTED
THEREAFTER. HOWEVER...LOCAL REDUCTIONS TO IFR WILL BE POSSIBLE AND
WILL HAVE TO BE HANDLED WITH AMENDMENTS IN THIS DYNAMIC SITUATION.
THE STRONG WIND THREAT HAD GREATLY DIMINISHED. CLOUDS WILL LOWER
INTO THE MVFR AND POSSIBLY IFR CATEGORY LATER TONIGHT INTO TUESDAY
MORNING. VSBYS MAY BE REDUCED TO THE SAME CATEGORIES IN FOG.
OUTSIDE OF THUNDERSTORM-INFLUENCED WINDS...THE PREVAILING
DIRECTION WILL BECOME NORTHERLY AFTER THE FRONT SLIPS
THROUGH...TIMING UNCERTAIN BUT SPEED WILL REMAIN LIGHT.

SHOWERS ARE LIKELY TUESDAY MORNING...BUT THERE MAY BE SOME DRIER
AIR THAT WORKS ITS WAY IN FOR A LULL IN ACTIVITY TUESDAY
AFTERNOON. THE BEST CHANCE FOR THE LULL WILL BE ACROSS THE
NORTHERN TERMINALS.

WARM AIR WILL CONTINUE TO OVERRUN COOL AIR BEHIND A COLD FRONT
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. MORE LOW CLOUDS ARE
EXPECTED WITH IFR/MVFR CONDITIONS. RAIN IS LIKELY DURING THIS
TIME.

MVFR OR IFR CONDITIONS POSSIBLE THURSDAY THROUGH FRIDAY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING IN THE REGION.

&&

.MARINE...
THE MOST IMMEDIATE THREAT OVER THE WATERS IS THE POTENTIAL FOR
STRONG THUNDERSTORMS AND GUSTY WINDS. THE STRONGEST STORMS WILL BE
AFFECTING THE SOUTHERN WATERS LATE THIS EVENING INTO THE
OVERNIGHT. GRADIENT WINDS APPEAR LIKE THEY WILL SUPPORT THE SCA TO
EITHER EXPIRE AT MIDNIGHT ON SCHEDULE OR BE CANCELLED EARLY. WINDS
WILL BE VRB DUE TO THE INFLUENCE OF STORMS...BUT THE PREVAILING
DIRECTION WILL BECOME NORTHERLY AS A FRONT SLIPS SOUTHWARD
TONIGHT.

THE GRADIENT WILL WEAKEN TONIGHT INTO TUESDAY AS A COLD FRONT
DROPS THROUGH. HOWEVER...NORTH TO NORTHEAST WINDS ARE EXPECTED TO
INCREASE BEHIND THE FRONT TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC DURING THIS TIME.

A NORTHEAST FLOW WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT AS
THE BOUNDARY STALLS OUT TO OUR SOUTH. A SMALL CRAFT ADVISORY MAY
BE NEEDED FOR PORTIONS OF THE WATERS DURING THIS TIME.

NO MARINE HAZARDS THURSDAY THROUGH FRIDAY.

&&

.CLIMATE...
UNUSUALLY COOL CONDITIONS ARE EXPECTED BEHIND A COLD FRONT FOR
TUESDAY AND WEDNESDAY DUE TO NORTHERLY WINDS AND PLENTY OF CLOUDS.
BELOW ARE THE RECORD LOW MAX TEMPS FOR THOSE DATES.

TUESDAY JUNE 2ND...
IAD: 64 DEGREES IN 1975
DCA: 53 DEGREES IN 1907
BWI: 53 DEGREES IN 1907

WEDNESDAY JUNE 3RD...
IAD: 56 DEGREES IN 1997
DCA: 58 DEGREES IN 1997
BWI: 57 DEGREES IN 1997

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 6 AM EDT TUESDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 6 AM EDT TUESDAY FOR MDZ004>006-011-
     013-014-016-503>508.
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT TUESDAY FOR VAZ026>031-
     038>040-050>056-501-502-505>507.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT TUESDAY FOR WVZ050-053-055.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ532>534-
     537-540>543.
     SMALL CRAFT ADVISORY FROM NOON TUESDAY TO 6 AM EDT WEDNESDAY
     FOR ANZ530>534-537>543.
     FLASH FLOOD WATCH UNTIL 6 AM EDT TUESDAY FOR ANZ535-538.
     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 AM EDT WEDNESDAY
     FOR ANZ536.

&&

SYNOPSIS...BJL
NEAR TERM...ADS
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/ADS/KLW
MARINE...BJL/ADS/KLW
CLIMATE...LWX
Hazardous weather outlook, Jun 1, 9:45 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT MON JUN 1 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021645-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1045 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS AS WELL AS THE
VIRGINIA PIEDMONT. PLEASE REFER TO FLASH FLOOD WATCH MESSAGE
WBCFFALWX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF HEAVY RAINFALL ARE EXPECTED TUESDAY THROUGH THURSDAY.
HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL
STREAMS...CREEKS AND URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY BUT REPORTS OF HEAVY RAINFALL
AND FLOODING WOULD BE GREATLY APPRECIATED.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021645-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1045 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THERE IS A FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTHERN
AND CENTRAL VIRGINIA...EASTERN WEST VIRGINIA AND NORTH-CENTRAL
MARYLAND FROM THROUGH LATE TONIGHT. PLEASE REFER TO FLASH FLOOD
MESSAGE WBCFFALWX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF HEAVY RAINFALL ARE EXPECTED TUESDAY THROUGH THURSDAY.
HEAVY RAINFALL FROM THUNDERSTORMS MAY LEAD TO LOCALIZED FLASH
FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED BUT REPORTS OF HEAVY
RAINFALL AND FLOODING WOULD BE APPRECIATED.

In the hours before

Local storm report, Jun 1, 9:42 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 NNW KARO              38.89N  78.26W
06/01/2015  E1.00 INCH       WARREN             VA   PUBLIC

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1500202

DH
Local storm report, Jun 1, 9:43 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             3 N BENTONVILLE         38.87N  78.33W
06/01/2015  E1.75 INCH       WARREN             VA   PUBLIC

            GOLF BALL SIZE HAIL

&&

EVENT NUMBER LWX1500203

DH
Local storm report, Jun 1, 9:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 SE BELMONT            39.06N  77.50W
06/01/2015  E1.00 INCH       LOUDOUN            VA   PUBLIC

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1500204

DH
Local storm report, Jun 1, 9:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 SE COUNTRYSIDE        39.04N  77.41W
06/01/2015  E1.00 INCH       LOUDOUN            VA   PUBLIC

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1500205

DH
Local storm report, Jun 1, 9:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     2 E VANVILLE            39.38N  77.95W
05/31/2015                   BERKELEY           WV   TRAINED SPOTTER

            LOCUST TREE BROKEN OFF ABOUT 15 FEET ABOVE GROUND

0728 PM     HAIL             1 N SHANKS              39.33N  78.69W
05/31/2015  M0.88 INCH       HAMPSHIRE          WV   TRAINED SPOTTER

0730 PM     TSTM WND DMG     3 SSW AUGUSTA           39.25N  78.67W
05/31/2015                   HAMPSHIRE          WV   911 CALL CENTER

            TREE DOWN ON FORD HILL ROAD

0730 PM     TSTM WND DMG     2 E ROMNEY              39.35N  78.71W
05/31/2015                   HAMPSHIRE          WV   911 CALL CENTER

            TREE DOWN ALONG SAND HILL RD NEAR LOY LN

0756 PM     HAIL             2 WNW GAMBER            39.47N  76.96W
05/31/2015  M0.75 INCH       CARROLL            MD   TRAINED SPOTTER

0800 PM     TSTM WND DMG     2 NE GAMBER             39.48N  76.91W
05/31/2015                   CARROLL            MD   TRAINED SPOTTER

            MULTIPLE TREES DOWN

1022 PM     TSTM WND DMG     THURMONT                39.62N  77.41W
05/31/2015                   FREDERICK          MD   911 CALL CENTER

0220 PM     TSTM WND DMG     1 S CROZET              38.06N  78.70W
06/01/2015                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN NEAR 800 BLOCK CROZET AVE

0220 PM     TSTM WND DMG     CROZET                  38.07N  78.71W
06/01/2015                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN NEAR 5900 BLOCK OF JARMANS GAP RD

0220 PM     TSTM WND DMG     1 S CROZET              38.05N  78.70W
06/01/2015                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN NEAR 100 BLOCK OF MILLER SCHOOL RD

0220 PM     TSTM WND DMG     CROZET                  38.07N  78.70W
06/01/2015                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN NEAR 1200 BLOCK OF BLUE RIDGE AVE

0227 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
06/01/2015  M39 MPH          ANZ537             MD   BUOY

            34-KNOT WIND GUST MEASURED AT COBB POINT BUOY.

0314 PM     TSTM WND DMG     CALIFORNIA              38.30N  76.49W
06/01/2015                   ST. MARYS          MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN AT THE INTERSECTION OF SPRUCE
            DRIVE AND CHESTNUT ROAD.

0322 PM     TSTM WND DMG     2 NE GREAT MILLS        38.25N  76.48W
06/01/2015                   ST. MARYS          MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON QUATMAN ROAD NEAR GREAT
            MILLS ROAD.

0340 PM     MARINE TSTM WIND 2 ENE PATUXENT RIVER NA 38.28N  76.41W
06/01/2015  M54 MPH          ST. MARYS          MD   AWOS

            47-KNOT WIND GUST MEASURED AT PATUXENT RIVER NAVAL
            STATION.

0420 PM     MARINE TSTM WIND 2 E ROSSLYN             38.90N  77.04W
06/01/2015  M39 MPH          DISTRICT OF COLUMB DC   MESONET

            34-KNOT WIND GUST MEASURED AT GEORGE WASHINGTON
            UNIVERSITY MESONET.

0425 PM     FUNNEL CLOUD     WOODSTOCK               38.88N  78.52W
06/01/2015                   SHENANDOAH         VA   TRAINED SPOTTER

            A FUNNEL CLOUD WAS REPORTED NEAR WOODSTOCK.

0426 PM     TSTM WND DMG     2 W HARMONY             38.87N  78.63W
06/01/2015                   SHENANDOAH         VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN AT STONEY CREEK ROAD AND ROUTE
            42.

0426 PM     TSTM WND DMG     2 W HARMONY             38.87N  78.64W
06/01/2015                   SHENANDOAH         VA   911 CALL CENTER

            MULTIPLE TREES WERE REPORTED DOWN ON SENEDO ROAD AT
            RIDGE HOLLOW ROAD.

0426 PM     TSTM WND DMG     2 WNW HARMONY           38.88N  78.63W
06/01/2015                   SHENANDOAH         VA   PUBLIC

            A BARN ROOF WAS BLOWN OFF AND SEVERAL LARGE TREE LIMBS
            SNAPPED ON EARL SINE ROAD.

0432 PM     HAIL             2 S BETHEL              39.00N  78.04W
06/01/2015  M0.88 INCH       WARREN             VA   TRAINED SPOTTER

            NICKEL SIZE HAIL

0442 PM     HAIL             WOODSTOCK               38.88N  78.52W
06/01/2015  M0.88 INCH       SHENANDOAH         VA   911 CALL CENTER

            NICKEL SIZE HAIL

0445 PM     TSTM WND DMG     1 NNE GLADSTONE         37.56N  78.84W
06/01/2015                   NELSON             VA   BROADCAST MEDIA

            SEVERAL TREES DOWN BLOCKING US-60

0445 PM     HAIL             1 W MAURERTOWN          38.93N  78.49W
06/01/2015  E1.25 INCH       SHENANDOAH         VA   PUBLIC

            HALF DOLLAR SIZE HAIL

0449 PM     HAIL             2 S MAURERTOWN          38.89N  78.46W
06/01/2015  E1.00 INCH       SHENANDOAH         VA   PUBLIC

            QUARTER SIZE HAIL

0454 PM     HAIL             1 SSE MAURERTOWN        38.92N  78.45W
06/01/2015  E1.00 INCH       SHENANDOAH         VA   PUBLIC

            QUARTER SIZE HAIL

0500 PM     HAIL             3 SSE TOMS BROOK        38.91N  78.42W
06/01/2015  M0.88 INCH       SHENANDOAH         VA   TRAINED SPOTTER

            NICKEL SIZE HAIL

0512 PM     MARINE TSTM WIND 3 W SPARROWS POINT      39.22N  76.53W
06/01/2015  M39 MPH          ANZ538             MD   MESONET

            34-KNOT WIND GUST MEASURED AT KEY BRIDGE MESONET.

0513 PM     HAIL             3 N BENTONVILLE         38.87N  78.33W
06/01/2015  E1.75 INCH       WARREN             VA   PUBLIC

            GOLF BALL SIZE HAIL

0517 PM     HAIL             3 S FORT VALLEY         38.90N  78.30W
06/01/2015  M1.25 INCH       WARREN             VA   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL

0518 PM     HAIL             3 WNW KARO              38.89N  78.31W
06/01/2015  E1.75 INCH       WARREN             VA   PUBLIC

            GOLF BALL SIZE HAIL

0522 PM     HAIL             2 NW KARO               38.89N  78.28W
06/01/2015  E1.50 INCH       WARREN             VA   PUBLIC

            PING PONG BALL SIZE HAIL

0524 PM     MARINE TSTM WIND 1 NNW EASTPORT          38.99N  76.49W
06/01/2015  M47 MPH          ANNE ARUNDEL       MD   ASOS

            41-KNOT WIND GUST MEASURED.

0525 PM     HAIL             2 WNW KARO              38.88N  78.28W
06/01/2015  E1.50 INCH       WARREN             VA   PUBLIC

            PING PONG BALL SIZE HAIL

0527 PM     HAIL             2 NNW KARO              38.89N  78.26W
06/01/2015  E1.00 INCH       WARREN             VA   PUBLIC

            QUARTER SIZE HAIL

0537 PM     MARINE TSTM WIND 1 SE EASTPORT           38.96N  76.46W
06/01/2015  M45 MPH          ANZ532             MD   BUOY

            39-KNOT WIND GUST MEASURED AT GREENBURY POINT BUOY.

0542 PM     MARINE TSTM WIND 1 E BAY RIDGE           38.94N  76.44W
06/01/2015  M56 MPH          ANZ532             MD   BUOY

            49-KNOT WIND GUST MEASURED AT TOLLY POINT BUOY.

0600 PM     MARINE TSTM WIND 9 SE MIDDLE RIVER       39.21N  76.25W
06/01/2015  M44 MPH          ANZ531             MD   BUOY

            38-KNOT WIND GUST MEASURED AT TOLCHESTER BUOY.

0604 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
06/01/2015  M51 MPH          ANZ537             MD   BUOY

            44-KNOT WIND GUST MEASURED AT COBB ISLAND BUOY.

0605 PM     MARINE TSTM WIND 5 ESE BAY RIDGE         38.92N  76.36W
06/01/2015  M44 MPH          ANZ532             MD   BUOY

            38-KNOT WIND GUST MEASURED AT KENT ISLAND.

0620 PM     HAIL             1 SE BELMONT            39.06N  77.50W
06/01/2015  E1.00 INCH       LOUDOUN            VA   PUBLIC

            QUARTER SIZE HAIL

0622 PM     TSTM WND DMG     1 SSW ALEXANDRIA        38.81N  77.09W
06/01/2015                   CITY OF ALEXANDRIA VA   911 CALL CENTER

            A TREE WAS DOWN BLOCKING DUKE STREET NEAR ARELL COURT.

0623 PM     TSTM WND DMG     2 NE BELMONT            39.09N  77.49W
06/01/2015                   LOUDOUN            VA   911 CALL CENTER

            A TREE FELL ON A HOUSE ON UPPER BELMONT PLACE.

0623 PM     TSTM WND DMG     2 NNE BELMONT           39.10N  77.49W
06/01/2015                   LOUDOUN            VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON RIVERPOINT DRIVE.

0625 PM     HAIL             1 NE ASHBURN            39.05N  77.47W
06/01/2015  M0.75 INCH       LOUDOUN            VA   PUBLIC

            PENNY SIZE HAIL

0625 PM     FLASH FLOOD      LOCH RAVEN VILLAGE      39.39N  76.58W
06/01/2015                   BALTIMORE          MD   911 CALL CENTER

            TWO FEET OF FLOWING WATER WAS REPORTED ACROSS THE
            ROADWAY NEAR THE INTERSECTION OF LOCH RAVEN BOULEVARD
            AND TAYLOR AVENUE.

0628 PM     MARINE TSTM WIND 1 S REAGAN NATIONAL AIR 38.85N  77.03W
06/01/2015  M39 MPH          ARLINGTON          VA   ASOS

            34-KNOT WIND GUST MEASURED AT REAGAN NATIONAL AIRPORT.

0628 PM     TSTM WND DMG     1 WNW NATIONAL HARBOR   38.80N  77.05W
06/01/2015                   CITY OF ALEXANDRIA VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN IN THE 400 BLOCK OF SOUTH
            WASHINGTON STREET.

0631 PM     TSTM WND DMG     1 ENE ALEXANDRIA        38.83N  77.06W
06/01/2015                   CITY OF ALEXANDRIA VA   PUBLIC

            A LARGE TREE LIMB WAS SNAPPED ON SANFORD STREET AT WEST
            DEL RAY AVENUE.

0633 PM     TSTM WND DMG     THE WHITE HOUSE         38.90N  77.03W
06/01/2015                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            A TREE FELL ONTO A BUS ON K STREET NORTHWEST NEAR 15TH
            STREET NORTHWEST.

0635 PM     TSTM WND DMG     ADAMS MORGAN            38.93N  77.04W
06/01/2015                   DISTRICT OF COLUMB DC   PUBLIC

            A LARGE TREE LIMB WAS REPORTED DOWN ON HOBART STREET
            NORTHWEST.

0635 PM     HAIL             1 SE COUNTRYSIDE        39.04N  77.41W
06/01/2015  E1.00 INCH       LOUDOUN            VA   PUBLIC

            QUARTER SIZE HAIL

0637 PM     MARINE TSTM WIND 1 S REAGAN NATIONAL AIR 38.85N  77.03W
06/01/2015  M44 MPH          ARLINGTON          VA   ASOS

            38-KNOT WIND GUST MEASURED AT REAGAN NATIONAL AIRPORT.

0637 PM     FLASH FLOOD      1 WNW PLEASANT HILLS    39.49N  76.41W
06/01/2015                   HARFORD            MD   DEPT OF HIGHWAYS

            HARFORD ROAD REPORTED FLOODED AND CLOSED NORTH OF
            RECKORD ROAD NEAR ROCKY BRANCH.

0650 PM     FLASH FLOOD      1 SSW BENSON            39.50N  76.39W
06/01/2015                   HARFORD            MD   FIRE DEPT/RESCUE

            FLOOD WATER RESCUE REPORTED AT BELAIR ROAD AND TALMADGE
            DRIVE. THE ROAD WAS CLOSED IN BOTH DIRECTIONS.

0744 PM     MARINE TSTM WIND 13 SE FISHING CREEK     38.22N  76.04W
06/01/2015  M40 MPH          ANZ543             MD   BUOY

            35-KNOT WIND GUST MEASURED AT BISHOPS HEAD BUOY.

0859 PM     FLOOD            BROOKEVILLE             39.18N  77.06W
06/01/2015                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            MARYLAND ROUTE 97 REPORTED FLOODED AND CLOSED AT REDDY
            BRANCH IN BROOKEVILLE.

&&

EVENT NUMBER LWX1500155 LWX1500149 LWX1500152 LWX1500154 LWX1500150
LWX1500151 LWX1500153 LWX1500156 LWX1500157 LWX1500158 LWX1500159
LWX1500160 LWX1500163 LWX1500162 LWX1500161 LWX1500164 LWX1500166
LWX1500169 LWX1500170 LWX1500172 LWX1500165 LWX1500168 LWX1500173
LWX1500198 LWX1500196 LWX1500197 LWX1500167 LWX1500178 LWX1500203
LWX1500171 LWX1500199 LWX1500200 LWX1500174 LWX1500201 LWX1500202
LWX1500177 LWX1500176 LWX1500182 LWX1500180 LWX1500181 LWX1500204
LWX1500192 LWX1500188 LWX1500189 LWX1500175 LWX1500187 LWX1500179
LWX1500193 LWX1500195 LWX1500191 LWX1500185 LWX1500205 LWX1500183
LWX1500184 LWX1500186 LWX1500194 LWX1500190

THIS IS A PRELIMINARY SUMMARY OF STORM REPORTS WE HAVE RECEIEVED
TODAY MONDAY JUNE 1ST 2015.

DH
Local storm report, Jun 1, 10:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     MARINE TSTM WIND 13 SE FISHING CREEK     38.22N  76.04W
06/01/2015  M40 MPH          ANZ543             MD   BUOY

            35-KNOT WIND GUST MEASURED AT BISHOPS HEAD BUOY.

&&

EVENT NUMBER LWX1500206

DH

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
June 1, 10:15 PM EST to June 2, 10:57 PM EST
Where
Greene County, 1.53 mi SSE of Ruckersville to 1.52 mi SSE of Ruckersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.209, -78.360

The 1500 block of route 616 was closed due to water over the bridge. VDOT reopened Carpenters Mill Road the following morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580920.